Alert archive / Florida / Special Weather Statements in 2018

Special Weather Statement, NWS Melbourne, FL

September 9, 2018Orange County, Florida

NWS Melbourne, FL issued this special weather statement at Sep 9, 2018, 6:21 PM EDT for Orange County, Florida. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 9, 2018, 6:21 PM EDT (22:21 UTC)
Expired
Sep 9, 2018, 7:00 PM EDT
In force
39 min
Issued by
NWS Melbourne, FL

County Orange County, FL

The radar

The Melbourne radar (KMLB), 91 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 10.4 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2018-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 899 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2018-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
899 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
900 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

763 
WWUS82 KMLB 092221
SPSMLB

Special Weather Statement
National Weather Service Melbourne FL
621 PM EDT SUN SEP 9 2018
 
FLZ045-046-092300-
Orange FL-Seminole FL-
621 PM EDT SUN SEP 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SEMINOLE AND
NORTHWESTERN ORANGE COUNTIES UNTIL 700 PM EDT...

At 620 PM EDT, Doppler radar was tracking a strong thunderstorms 
over Lockhart to Forest City, moving northwest at 10 mph.

Winds in excess of 40 mph will be possible with the storms.

Locations impacted include...
Orlando, Apopka, Altamonte Springs, Ocoee and Winter Park. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2856 8126 2851 8144 2865 8164 2879 8138
TIME...MOT...LOC 2220Z 128DEG 14KT 2863 8145 

$$

Pendergrast

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this special weather statement went out at Sep 9, 3:37 PM EDT, 2 hours 44 minutes earlier.

Area forecast discussion, Sep 9, 3:37 PM EDT, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
337 PM EDT Sun Sep 9 2018

.DISCUSSION...

...Long Period Swells from Distant Tropical Storm Florence will
Produce a High Risk of Rip Currents through Mid Week...

Currently-Tonight...Convection has been slow to initiate, but
moisture is high and the sea breeze boundaries are moving inland.
Still expect some divergence aloft to develop in association with
the upper trough in the Gulf of Mexico. Late starts often result
in convection lingering past 00z, so will carry chance PoPs
(30-40%) through late evening, which is close to MOS guidance.

Monday...The models show a continued deep west/southwest wind flow
as the axis of a high pressure ridge remains to our south. The GFS
shows a ribbon of drier air aloft working up from the south though,
and reduces PoPs areawide. Our current forecast has 40-50% and
won't plan to change that much as low level moisture keeps
precipitable water values at or above average and west/southwest
flow favors strong boundary interactions in our area.

Previous Discussion...

Tuesday-Saturday...A weak pressure gradient looks to be in place
with light west to northwest flow turning onshore in a sea breeze
each afternoon. Sufficient moisture will lead to scattered afternoon
lightning storms. Slow storm motions will lead to some locally heavy
rains. Max temps will be near seasonable with lower 90s interior and
upper 80s/near 90 coast.

00Z model guidance continues to show persistent ridging over the
Atlantic that steers TC Florence into the southwestern Atlc,
between Bermuda and the Bahamas on Wed. While reliable model
guidance keeps Florence and any direct impacts NE of our area,
large long period swells will continue to affect the local Atlc
waters and surf zone. As a result, a High Risk of rip currents
will occur through mid week along with increasingly rough surf
Wed-Thu. Beach erosion is also expected and could be worse than
anticipated if Florence stalls/meanders just offshore the Carolina
coast as a large and powerful hurricane late this week into next
weekend.
&&

.AVIATION...
Deep convection has been isolated so far along the sea breeze
boundaries. The atmosphere is quite moist though, and eventually
there will be boundary interactions that increase coverage of
storms. Expect most of the terminals will have a shower or storm
nearby through evening, with a few spots even experiencing
convection into late evening.

On Mon, moisture is progged to be a little lower but expect
a chance of afternoon showers and thunderstorms at most terminals.

&&

.MARINE...
Tonight-Monday...Axis of high pressure ridge will remain south of
the waters, which will produce a west/southwest wind flow 10 knots
or less. Seas will continue to be swell dominant with heights 3-4
feet and up to 5 feet well offshore.  We are still expecting
scattered storms to drift off the mainland into this evening and
again on Mon afternoon.

Tue-Thu...Guidance continues to show a weak pressure gradient,
which produces light offshore (west) winds in the morning turning
onshore in the afternoon Tue. Incoming east swells from distant TC
Florence will keep seas higher than winds speeds would indicate.
Through Tue, seas 3 feet nearshore except 2 feet across the far
southern waters (offshore Martin county). Seas 4 feet offshore.

On Wed-Thu, Florence is still forecast to make its closest approach,
so seas should ramp up quickly as large swells of 10-12 feet are
expected to reach the offshore coastal waters. This should result
in breaking waves of 6-8 ft in the surf zone at the coast.
Interestingly, the local wave model even builds seas 10-12 feet in
the nearshore zones from the Cape southward. This is likely due
to the model being able to resolve the nearshore shoals.

Florence is forecast to pass well to the NE of the coastal waters
so Tropical Storm force winds are not expected. In fact, wind
speeds should not exceed 10-12 knots. Nonetheless, will likely
need a Small Craft Advisory for Seas particularly for rough and
dangerous conditions near inlets. A High Surf Advisory is probable
Wed-Thu.

Friday...The current NHC forecast shows Florence moving inland
over the mid Atlantic coast, which would diminish swells (though
the GFS meanders the system offshore, which would maintain a
swell train into our waters). Have undercut the Wave Watch seas a
few feet, since its wind input is from the GFS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  73  90  74  89 /  30  30  30  30
MCO  74  91  75  90 /  30  50  20  40
MLB  73  90  74  89 /  30  40  30  30
VRB  73  89  74  88 /  30  40  30  30
LEE  74  91  75  91 /  30  40  20  40
SFB  74  91  75  91 /  30  40  20  30
ORL  74  91  76  90 /  30  50  20  40
FPR  72  90  73  88 /  30  30  30  30

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

FORECASTS...Lascody
IMPACT WX...Rodriguez
AVIATION....Bragaw
Hazardous weather outlook, Sep 9, 11:30 AM EDT, 6 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
1130 AM EDT Sun Sep 9 2018

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-100330-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia County-
Northern Lake County-Orange-Seminole-Southern Brevard County-
Osceola-Indian River-Okeechobee-St. Lucie-Martin-
Coastal Volusia County-Southern Lake County-
Northern Brevard County-
1130 AM EDT Sun Sep 9 2018

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

.THUNDERSTORM IMPACT...
Scattered to numerous showers and thunderstorms will develop
across central Florida this afternoon. Storm motion will be to the
east and northeast at 5 to 10 mph. The primary impacts from these
storms will be frequent cloud-to-ground lightning strikes, wind
gusts up to 45 mph, and moderate to heavy downpours. Remember that
lightning can strike well beyond the audible range of thunder.
Cease outdoor activities and move indoors if skies look
threatening or if you hear thunder.

.RIP CURRENT IMPACT...
Long period swells will combine with a high astronomical tide to
generate a high rip current risk along the beaches of east central
Florida today. The threat will be highest through 5:00 PM this
afternoon due to tidal effects. Check with your local beach
patrol for additional information about ocean hazards. If you
decide to swim, do so only within sight of a lifeguard and never
swim alone.

.FLOOD IMPACT...
Scattered to numerous showers and thunderstorms will move to the
northeast to east at 5 to 10 mph. This slow storm motion will
allow some storms to produce very heavy rainfall that will cause
some low lying and poor drainage areas to flood. Drivers should
reduce speed when encountering standing water on roadways.

.MARINE THUNDERSTORM GUST IMPACT...
Gusty winds around 35 knots may occur in a few thunderstorms this
afternoon, especially over the inland lakes and over the coastal
waters. Boaters should be on the lookout for storms approaching
from the west as storm motion will be toward the east at 5 to 10
knots.

.RIVER FLOOD IMPACT...
The Saint Johns River is currently in Action Stage above Lake Harney
near Geneva and at Astor. River levels are forecast to remain steady
through most of next week.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
Isolated to scattered afternoon and evening thunderstorms are
expected during the work week. The main storm threats will be
cloud to ground lightning strikes, strong gusty winds, and
moderate to heavy local downpours producing ponding of water on
roadways and in other poorly drained areas.

Tropical cyclone Florence is positioned well southeast of Bermuda
and is forecast to become a major hurricane on Monday. Florence
is forecast to approach the Carolinas Coast as a major hurricane
late this week. Long period swells generated by Florence will
impact the east Florida coast for most of the upcoming week. This
will lead to increasingly hazardous surf conditions and erosion
potential at area beaches. A high risk of life-threatening rip
currents is expected to persist, with rough surf and large
breaking waves by midweek.

Local interests should continue to monitor forecasts of Florence
from the National Hurricane Center. Now is the time to review your
hurricane plan and restock your supply kit as we head into the
peak of the Atlantic hurricane season.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today.

Bragaw

In the hours before

Special weather statement, Sep 9, 6:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Melbourne FL
621 PM EDT SUN SEP 9 2018

FLZ045-046-092300-
Orange FL-Seminole FL-
621 PM EDT SUN SEP 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SEMINOLE AND
NORTHWESTERN ORANGE COUNTIES UNTIL 700 PM EDT...

At 620 PM EDT, Doppler radar was tracking a strong thunderstorms
over Lockhart to Forest City, moving northwest at 10 mph.

Winds in excess of 40 mph will be possible with the storms.

Locations impacted include...
Orlando, Apopka, Altamonte Springs, Ocoee and Winter Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2856 8126 2851 8144 2865 8164 2879 8138
TIME...MOT...LOC 2220Z 128DEG 14KT 2863 8145

Pendergrast

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 9, 4:00 AM EDTRip Current StatementMLBVolusia16 hr

Nearby

Special Weather Statements in Florida, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.